Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 9, NWS Nashville, TN

April 8, 20244 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 2024, 6:55 PM CDT for 4 counties in Tennessee. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2024, 6:55 PM CDT (23:55 UTC)
Expired
Apr 8, 2024, 7:45 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

Counties Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 47 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:03 PM CDTTSTM WND DMG3 Wsw Cumberland City, TNReport of power lines down on East Richview Road in Cumberland City. Time estimated via radar.
Apr 8, 7:10 PM CDTHAIL 1.5Cumberland City, TNFacebook photos showed ping pong ball size hail fell in Cumberland City.
Apr 8, 7:14 PM CDTHAIL 11 N Cumberland City, TNFacebook report of approximately quarter sized hail in Cumberland City.
Apr 8, 7:20 PM CDTHAIL 1.59 E Dover, TNFacebook video of approximately ping pong size hail falling in Indian Mound.
Apr 8, 7:51 PM CDTHAIL 0.754 Ne Clarksville, TNReport from mPING: Dime (0.75 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS54 KOHX 082355
SVROHX
TNC083-085-125-161-090045-
/O.NEW.KOHX.SV.W.0009.240408T2355Z-240409T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
655 PM CDT Mon Apr 8 2024

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Western Montgomery County in Middle Tennessee...
  Stewart County in Middle Tennessee...
  Houston County in Middle Tennessee...
  North central Humphreys County in Middle Tennessee...

* Until 745 PM CDT.

* At 654 PM CDT, a severe thunderstorm was located near Tennessee
  Ridge, moving northeast at 50 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Public.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Clarksville, Dover, Fort Campbell, Erin, Tennessee Ridge, Big 
  Rock, Cumberland City, Houston County Airport, Indian Mound, 
  Palmyra, and Woodlawn.

This includes Interstate 24 between mile markers 1 and 5.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3663 8785 3664 8727 3663 8723 3613 8779
      3630 8795 3635 8798 3666 8787 3666 8785
TIME...MOT...LOC 2354Z 225DEG 42KT 3636 8779 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CC
2 follow-up statements
135 
WWUS54 KOHX 090014
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
714 PM CDT Mon Apr 8 2024

TNC083-085-090023-
/O.CAN.KOHX.SV.W.0009.000000T0000Z-240409T0045Z/
Houston TN-Humphreys TN-
714 PM CDT Mon Apr 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR HOUSTON AND NORTH CENTRAL
HUMPHREYS COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3663 8723 3634 8756 3634 8759 3636 8759
      3637 8761 3637 8772 3663 8773 3664 8728
TIME...MOT...LOC 0013Z 225DEG 42KT 3652 8759 

$$

TNC125-161-090045-
/O.CON.KOHX.SV.W.0009.000000T0000Z-240409T0045Z/
Montgomery TN-Stewart TN-
714 PM CDT Mon Apr 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN MONTGOMERY AND EASTERN STEWART COUNTIES...

At 713 PM CDT, a severe thunderstorm was located near Indian Mound, 
or 11 miles southwest of Fort Campbell, moving northeast at 50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Clarksville, Cumberland City, Indian Mound, Palmyra, and Woodlawn.

This includes Interstate 24 between mile markers 1 and 5.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3663 8723 3634 8756 3634 8759 3636 8759
      3637 8761 3637 8772 3663 8773 3664 8728
TIME...MOT...LOC 0013Z 225DEG 42KT 3652 8759 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CC
698 
WWUS54 KOHX 090031
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
731 PM CDT Mon Apr 8 2024

TNC161-090041-
/O.CAN.KOHX.SV.W.0009.000000T0000Z-240409T0045Z/
Stewart TN-
731 PM CDT Mon Apr 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEWART COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3663 8723 3634 8756 3634 8759 3663 8759
      3664 8728
TIME...MOT...LOC 0031Z 227DEG 26KT 3659 8750 

$$

TNC125-090045-
/O.CON.KOHX.SV.W.0009.000000T0000Z-240409T0045Z/
Montgomery TN-
731 PM CDT Mon Apr 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN MONTGOMERY COUNTY...

At 731 PM CDT, a severe thunderstorm was located near Fort Campbell,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Emergency management.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clarksville, Palmyra, and Woodlawn.

This includes Interstate 24 between mile markers 1 and 5.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3663 8723 3634 8756 3634 8759 3663 8759
      3664 8728
TIME...MOT...LOC 0031Z 227DEG 26KT 3659 8750 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:25 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 8, 12:25 PM CDT, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1225 PM CDT Mon Apr 8 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Tuesday)
Issued at 1100 AM CDT Mon Apr 8 2024

Showers and a few thunderstorms this morning continue for areas
along and near the Cumberland Plateau. This activity should be
exiting the area by noon, and while most will remain dry through
the remainder of the day, we are still expecting some pop-up hit-
and-miss thunderstorms. While CAPE values are expected to rise to
around 500-1000 J/kg this afternoon with a destabilizing
atmosphere - especially across west TN - CAMs aren't really
latching onto much happening this afternoon. Shear isn't great at
less than 50 knots. So while I won't rule out a stray strong storm
this afternoon that manages to produce small hail or gusty winds,
do think that these will be more pulse-like storms that will
struggle to sustain themselves. Organized severe weather is not
expected.

As for the main event today, satellite imagery does show some
breaks in the clouds across western Middle TN! Trying to stay
cautiously optimistic that we'll still get a glimpse of the
eclipse this afternoon. Fingers crossed.

Next round of rain moves into from the southwest after midnight
and will spread northward through early Tuesday morning with
widespread showers and a few thunderstorms expected. Atmospheric
profiles become saturated with PWATs rising to 1.25 to 1.35 inches
which is above the 90th percentile for the date. Due to this, CAPE
values fall with probabilistic guidance showing a very low chance
(10 percent at best) of seeing CAPE values above 100 J/kg. So no
severe weather expected, but may have to keep an eye on any flood-
prone locations or low-lying areas for minor flooding.

&&

.LONG TERM...
(Tuesday Night through next Monday)
Issued at 1100 AM CDT Mon Apr 8 2024

By Tuesday night and into Wednesday, a deep upper-level low digs
into the Red River area while the surface low deepens over
Arkansas. This keeps our unsettled pattern continuing with
additional rounds of rain on Wednesday. With this upper-level and
surface low, dynamics are better for thunderstorm development,
however, all model guidance continues to show the better
instability and shear to our south. Our far southern counties may
need to be watched for a stray strong storm Wednesday where the
current SPC Day 3 Outlook has a marginal risk in place. However,
the threat for severe weather is low.

Wednesday night and into Thursday, the upper-level and surface low
eject towards the northeast, and this rain will gradually come to
an end by late Thursday. By the end of this rainy stretch, about 2
to 4 inches of rain is expected with the higher amounts expected
for locations nearest the Tennessee River. As the week progresses
and these amounts add up, there may be minor flooding issues,
especially along our area creeks and rivers.

Upper-level ridging builds in this weekend, resulting in a
beautiful weekend! Conditions will be dry and sunny with highs
getting close to 80 by Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Mon Apr 8 2024

Although most of the earlier showers have departed Middle
Tennessee, there will still be a few echoes left over for the
afternoon. Also look for TEMPO MVFR clouds the next couple of
hours, although ceilings overall have improved. A warm front will
lift northward across the mid state late tonight and early
tomorrow, so look for showers to redevelop before sunrise, with
ceilings dropping to MVFR and even IFR at times. Surface winds
will be gusty again tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      59  66  60  73 /  50  90  90  80
Clarksville    59  65  59  70 /  50  90 100  90
Crossville     54  61  55  70 /  30  90  70  60
Columbia       57  66  59  73 /  70  90  80  90
Cookeville     57  62  57  71 /  40  90  80  70
Jamestown      55  62  55  71 /  30  90  80  60
Lawrenceburg   57  66  60  73 /  70  90  70  80
Murfreesboro   57  66  59  74 /  50  90  80  80
Waverly        57  65  59  70 /  70 100  90  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....Rose

In the hours before

Local storm report, Apr 8, 6:55 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
655 PM CDT Mon Apr 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             4 W Tennessee Ridge     36.32N 87.84W
04/08/2024  E1.25 Inch       Houston            TN   Public

            Received a phone call of marble size hail,
            that was not quite ping pong size. Strong
            winds as well.

&&

CMA

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 6:12 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.